Medicines should be taken to cure disease quickly, but in some cases, the type of food eaten can cause problems. No matter how good a drug is, if the ingredients contained in the drug are taken together with certain foods, the efficacy of the drug may decrease or it may cause various physical abnormalities. So today, let’s look at the types of foods that should not be taken with medicine. Foods that should not be taken with medicine
1. Caffeine-containing food / Cold medicine
The first thing you should not take with medicine is foods containing caffeine and cold medicine. Because cold medicine already contains caffeine, if you consume coffee, tea, energy drinks, chocolate, etc. with a high caffeine content, you may experience various side effects such as nausea, dizziness, anxiety, vomiting, and insomnia due to excessive caffeine intake. there is. Also, when taking caffeine-containing foods and non-steroidal anti-inflammatory drugs such as ibuprofen and aspirin together, it can cause gastrointestinal side effects such as heartburn through stimulation of the gastric mucosa. Caffeine-containing foods increase calcium excretion, so you should not consume them with products you take to supplement calcium.
2. Dairy Products / Antibiotics
You should also avoid taking antibiotics with milk, dairy products such as yogurt and cheese. Antibiotics are coated on the outside to prevent the drug from losing its effectiveness while going to the large intestine. It is said that alkaline milk damages this protective film, so it cannot reach the large intestine and melts in the stomach, reducing its medicinal efficacy. In addition, laxatives taken to improve the symptoms of constipation are coated to show medicinal effect in the large intestine like antibiotics.
3. Foods high in potassium / high blood pressure medications
It is also important to take high blood pressure medications with foods high in potassium. Antihypertensive drugs contain ingredients that inhibit potassium excretion, so when taken together, the concentration of potassium in the body increases, which can cause various physical side effects such as muscle pain, increased heart rate, chills, vomiting, and diarrhea. Foods such as bananas, oranges, grapefruit, and strawberries are representative foods high in potassium, so you should avoid taking them with medications related to high blood pressure.
4. Grapefruit juice / Hyperlipidemia related drugs
Drinking grapefruit juice should also be avoided when taking medications for hyperlipidemia. It is said that the naringin component contained in grapefruit excessively increases the enzyme that breaks down the hyperlipidemia drug and interferes with the drug’s metabolic process. In addition, it is reported to cause liver toxicity as well as disturbance in triglyceride control, so it is recommended to avoid taking them together, and to take at least 2 hours apart if you want to consume them.
5. Green tea / Anemia medicine
It is also important to be careful when taking green tea and anemia medicine together. Because the tannin component contained in large amounts in green tea binds to the iron contained in the anemia medicine and discharges it, the medicinal effect is reduced. It can also cause side effects such as diarrhea and dehydration. In addition, it is recommended to be careful because these related effects can occur not only with green tea but also when consumed with black tea with a high tannin content. In addition, vitamins taken for health care sometimes contain iron, so if you take it with green tea, it is recommended to avoid taking them together, as the effect may decrease due to inhibition of iron absorption.
Other foods to watch out for
In addition to the various foods mentioned above, if you are taking antidepressant medications, it is recommended to avoid taking them with cheese. Cheese contains tyramine, and antidepressants interfere with the breakdown of tyramine, and the increased amount of tyramine can cause allergies or acute high blood pressure. Consuming coffee and asthma medications should also be avoided. Asthma medications work by relaxing the lung muscles so that you can breathe more comfortably. It is recommended to be careful as it is known that the caffeine contained in coffee interferes with this action and significantly reduces the medicinal effect, which can cause side effects such as headache or dizziness.